Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 119, NWS St. Louis, MO

April 23, 2008Cole County, Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 23, 2008, 5:31 PM CDT for Cole County, Moniteau County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2008, 5:31 PM CDT (22:31 UTC)
Expired
Apr 23, 2008, 6:15 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Cole County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 158 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 5:44 PM CDTHAIL 0.75California, MONEAR CALIFORNIA MISSOURI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 232231
SVRLSX
MOC051-135-232315-
/O.NEW.KLSX.SV.W.0119.080423T2231Z-080423T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
531 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COLE COUNTY IN CENTRAL MISSOURI
  EASTERN MONITEAU COUNTY IN CENTRAL MISSOURI

* UNTIL 615 PM CDT

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF HIGH POINT...OR 7 MILES
  NORTHEAST OF ELDON...AND MOVING NORTH AT 17 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HIGH POINT...
  RUSSELLVILLE...
  MCGIRK...
  CALIFORNIA...
  CENTERTOWN...
  ST. MARTINS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3877 9255 3862 9222 3835 9240 3836 9242
      3841 9241 3842 9242 3842 9255 3842 9256
      3842 9262 3843 9263
TIME...MOT...LOC 2231Z 196DEG 15KT 3844 9250

$$

TRUETT
1 follow-up statement
000 
WWUS53 KLSX 232256
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
556 PM CDT WED APR 23 2008

MOC051-135-232315-
/O.CON.KLSX.SV.W.0119.000000T0000Z-080423T2315Z/
COLE MO-MONITEAU MO-
556 PM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT 
FOR EASTERN MONITEAU AND EXTREME WESTERN COLE COUNTIES...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MCGIRK...MOVING NORTH AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...KLIEVER.

LAT...LON 3877 9255 3870 9239 3850 9242 3843 9256
      3843 9263
TIME...MOT...LOC 2256Z 184DEG 19KT 3861 9249

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:21 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 23, 3:21 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
321 PM CDT WED APR 23 2008

.DISCUSSION...
SFC RIDGE HAS MOVED OFF TO THE EAST TODAY WITH WARM FRONT DEVELOPING
OVER SOUTHERN MISSOURI...ALLOWING SOUTHEAST TO SOUTH WINDS TO RETURN
ONCE AGAIN. SOME ISOLATED ACTIVITY HAS FIRED NORTH OF THE WARM FRONT
JUST WEST OF CWA...BUT MAJORITY OF ACTIVITY IS ASSOCIATED WITH MCS
OVER KANSAS. IN THE MEANTIME...TEMPS HAVE WARMED UP INTO THE MID 70S
TO LOW 80S.  COULD SEE SOME ISOLATED ACTIVITY OVER CENTRAL AND
SOUTHERN SECTIONS OF CWA LATE THIS AFTERNOON...INCREASING IN
COVERAGE TONIGHT FOR WESTERN HALF OF MO. 4KM WRF HAS HAD A PRETTY
GOOD HANDLE ON SHORT TERM ISSUES LATELY AND IT SHOWS COMPLEX THAT
DEVELOPS OVER WESTERN MO LATE TONIGHT...SLIDES IT EAST INTO CWA BY
12Z. SO KEPT CHANCE POPS FOR WESTERN HALF OF CWA TONIGHT...WITH
LIKELY POPS FOR A LARGE PORTION OF THE AREA TOMORROW MORNING...THEN
TAPER OFF PCPN CHANCES IN THE AFTERNOON AS COMPLEX EXITS AND WARM
FRONT LIFTS NORTH OF AREA. LOWS TONIGHT WILL REMAIN MILD...IN THE
UPPER 50S TO LOWER 60S. HIGHS TOMORROW WILL BE A LITTLE TRICKY...
DEPENDING ON PCPN AND CLOUD COVER...FOR NOW WENT WITH MID 70S.

AFTER THAT...MAIN FORECAST ISSUE IN THE SHORT TERM IS FRONTAL
PASSAGE THROUGH MO LATE THURSDAY NIGHT THROUGH FRIDAY. UPPER LEVEL
SHORTWAVE ROUNDS TROF AND BEGINS TO LIFT SFC LOW OUT OF KANSAS ALONG
FRONTAL BOUNDARY...WITH BOUNDARY SLIDING EASTWARD ACROSS REGION.
FRONT WILL MOVE INTO CWA BY MID MORNING ON FRIDAY WITH LINE OF
CONVECTION FIRING ALONG BOUNDARY. SOME CONCERN ABOUT SEVERE WEATHER
AS MODELS INDICATING 1000 TO 2000 CAPES AND LI/S IN THE MINUS 4 TO 6
RANGE. DO HAVE SOME CIN INITIALLY FRIDAY MORNING...BUT OVERCOME THAT
BY MIDDAY. SPC HAS PUT AREA IN SLIGHT RISK FOR FRIDAY. WILL KEEP EYE
ON THIS SYSTEM FOR FUTURE UPDATES.

SYSTEM TO EXIT AREA BY LATE FRIDAY NIGHT...WITH DRY WEATHER FOR THE
FIRST HALF OF THE WEEKEND. NEXT SYSTEM TO BEGIN AFFECTING AREA LATE
SATURDAY NIGHT AND SUNDAY...AND HAVE BETTER CONFIDENCE WITH CURRENT
MODEL SOLUTIONS. SO HAVE CHANCE POPS FOR SATURDAY NIGHT AND SUNDAY
...WITH SILENT 20S FOR SUNDAY NIGHT. HPC GUIDANCE CONTINUES TO
BRING IN SIGNIFICANTLY COLDER AIR BEHIND THIS SYSTEM...BUT FEEL IT
DOES NOT HAVE BEST HANDLE ON IT...SO WENT CLOSER TO ENSEMBLE MEANS
FOR THE PERIOD...WITH HIGHS IN THE UPPER 50S TO MID 60S SUNDAY
THROUGH TUESDAY AND LOWS IN THE UPPER 30S TO MID 40S. WILL SEE TEMPS
MODERATE EVEN MORE ON WEDNESDAY WITH HIGHS IN THE MID 60S TO AROUND
70.

BYRD
&&

.AVIATION...
FOR THE 18Z TAFS...
HIGH PRESSURE CENTERED IN THE GREAT LAKES REGION RESULTING IN
EASTERLY SURFACE FLOW AND RATHER TRANQUIL WEATHER...WITH THE FRONT
NOW QSTNRY ACROSS FAR SRN MO AND SRN IL. A FEW CU ARE POSSIBLE
THIS AFTERNOON WITH DIURNAL HEATING OTHERWISE ATTENTION MAINLY
TURNS TO LATE TONIGHT AND THURSDAY FOR IMPACTS. A MCS IS EXPECTED
TO ORGANIZE ACROSS THE PLAINS THIS AFTERNOON INTO TONIGHT AND THIS
WILL MOVE EASTWARD ACROSS THE MS VLY ON THURS MORNING. THERE
SHOULD BE A 2H WINDOW OR SO IN WHICH THUNDERSTORMS WITH THE MCS
WILL EFFECT THE TAF SITES. THE BIGGEST UNCERTAINTY IS TIMING OF
THE THUNDERSTORMS. I INTRODUCED A PROB GROUP FOR -TSRA FOR THE
PERIOD IN WHICH I HAVE A REASONABLE AMMOUNT OF CONFIDENCE.

GLASS
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 23, 3:51 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT WED APR 23 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
351 PM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT FROM CENTRAL AND NORTHEAST
MISSOURI TO SOUTHEAST MISSOURI...INCLUDING THE EASTERN OZARKS. THE
STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WINDS.

MODERATE FLOODING WILL PERSIST FOR SOME LOCATIONS ON THE MISSISSIPPI
RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY MORNING...ESPECIALLY ALONG AND WEST
OF THE MISSISSIPPI RIVER. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND GUSTY WINDS.

THE CHANCES OF THUNDERSTORMS WILL PERSIST INTO FRIDAY. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AS THUNDERSTORMS
WILL LIKELY DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE
ACROSS THE AREA FRIDAY AFTERNOON AND EVENING. THE MAIN THREATS
WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.

MODERATE FLOODING WILL PERSIST FOR SOME LOCATIONS ON THE MISSISSIPPI
RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY HAIL OR STRONG WIND REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Local storm report, Apr 23, 12:17 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1217 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             5 SW TAYLOR             39.89N 91.59W
04/22/2008  E0.88 INCH       MARION             MO   CO-OP OBSERVER

&&

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 6:05 PM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau55 min
Apr 23, 6:55 PM CDTSevere Thunderstorm WarningLSXBoone24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.